Acute drug intoxication is one of the most important fields in emergency medicine, and the specific characteristics of the drug that caused intoxication are critical for determining the most appropriate treatment. Because it is not possible to conduct the quantitative analysis using specialized instrumentation at all medical facilities, handy screening kits that allow for the prompt determination of drug characteristics are now available in many medical facilities. However, screening kits often have limited analytical capacity, and there are false-positive and false-negative in the kits. In the present study, we examined the clinical utility of the Triage DOA® kit, as the gold standard for performing quantitative analyses. Patients participating in the study were hospitalized at the Emergency Medical Center of our institution between April 2009 and March 2013. A total of 822 cases of acute drug intoxication were analyzed using quantitative analyses and the Triage DOA®. The sensitivity, specificity, false-negative rate, false-positive rate, negative predictive value and positive predictive value of the Triage DOA® for detecting and measuring the characteristics of benzodiazepine (BZO), barbituric acid (BAR), tricyclic antidepressant (TCA) and amphetamine (AMP) were examined. The results demonstrated that, although there are some problems the Triage DOA®, it was nevertheless effective for the initial screening and treatment selection in our emergency department. However, because the positive predictive value for TCA and AMP was low and the negative predictive value for BZO was low, the results of the Triage DOA® tests should therefore be interpreted with great caution in the emergency setting. Moreover, several cases of acute drug intoxication with antipsychotics, selective serotonin reuptake inhibitor and serotonin and norepinephrine reuptake inhibitor have been reported. These drugs cannot be detected with the Triage DOA®. Therefore, it is possible that the individual being tested has used these drugs, even if the screening kit yields negative results. Physicians should therefore carefully consider this possibility when determining the initial treatment option.
We report a case of obturator hernia, presenting only with right knee pain and appetite loss. An 85-year-old woman with a history of gastrectomy and cholecystectomy presented with right knee pain with repeated episodes of remissions and exacerbations. She developed fever and hypoxemia, but had no abdominal symptoms. Although we suspected orthopedic diseases, abdominal ultrasonography for appetite loss revealed the keyboard and to-and-fro signs. Contrast-enhanced abdominal computed tomography revealed small bowel obstruction due to right obturator hernia and aspiration pneumonia owing to esophageal regurgitation. Therefore, 4 hours after admission, an emergency repair of obturator hernia was performed via the inguinal approach. The obstructed bowel was not necrotic, and therefore, the bowel was not resected. After surgery, the right knee pain disappeared completely, and she was discharged. Obturator hernia is observed mostly in thin, elderly, and multiparous women, and rarely presents without abdominal symptoms. Occasionally, a radiating pain from the thigh to the knee caused by obturator nerve compression (Howship-Romberg sign) may be observed, which may be overlooked. When thin elderly women with appetite or weight loss complain of lower limb pain, obturator hernia should be considered and diagnosed as early as possible with abdominal ultrasonography and computed tomography.
Background: Due to its severity, thyroid crisis (TC) is occasionally treated in emergency care centers without experts on endocrine disease. Objective: To clarify clinical outcomes and prognostic factors for TC treated in our hospital. Cases: Data were retrospectively collected from 8 patients (mean age, 48 years; 2 males) diagnosed with TC after 2000. All patients had Graves’ disease and were not on anti-thyroid drugs at onset. Plasma exchange (PE) was performed for 4 patients. Three patients who required PE and circulatory support (CS) for shock died due to non-obstructive mesenteric infarction (n=1) or liver deficiency (n=2), although all patients were removed from CS and another patient died due to sepsis after surgery. In comparisons between the 4 survivors and 4 non-survivors, SOFA score (5.3 vs. 10.0; p=0.04) was significantly higher and total bilirubin value (TB) (0.9 mg/dL vs. 3.7 mg/dL; p=0.19), systolic blood pressure (SBP) (135 mmHg vs. 80.3 mmHg; p=0.25) and plasma glucose level (PG) (131.5 mg/dL vs. 66.3 mg/dL; p=0.159) tended to be higher, lower and lower in NS than S, respectively. Conclusions: TC patients with high TB and low SBP and PG in addition to high SOFA score might warrant particular attention.
Although arterial or intestinal intramural hematoma is frequently observed, no reports have described venous intramural hematoma. We report a 37-year-old man with CT image suggesting an intramural hematoma of the inferior vena cava caused by blunt injury. After being tackled in the right lower abdomen during a rugby game, he was brought to our hospital by ambulance. On arrival, his consciousness was clear, with stable respiration and circulation. Contrast-enhanced abdominal CT revealed right-lateral dominant retroperitoneal hematoma, congestion in the periphery of the right iliac vein, central collapse of the vein, and suggesting almost circumferential intramural hematoma of the inferior vena cava with luminal narrowing. He was diagnosed as retroperitoneal hematoma due to the iliac vein injury and intramural hematoma of the inferior vena cava, caused by tackle energy injury. Conservative management was performed. Although the inferior vena caval intramural hematoma gradually diminished, a thrombus was detected in the peripheral lesion of the right iliac vein. An inferior vena cava filter was inserted, and anticoagulant therapy was initiated. Subsequently, the size of the thrombus of the lower limb vein tended to decrease, and anticoagulant therapy was controlled. After removal of the inferior vena cava filter, he was followed-up as an outpatient.
Maxillofacial trauma can cause fatal airway obstruction and life threatening hemorrhage. Here we report emergent airway management under the doctor-car system and transcatheter arterial embolization in the treatment of life-threatening maxillofacial trauma. A 53-year-old woman experienced maxillofacial trauma resulting from an automobile accident. We received a call for doctor-car service because she experienced high-energy trauma and was suspected of having airway obstruction. On arrival at the accident site, she was in a semicoma. Her blood pressure was 96/71 mmHg and peripheral oxygen saturation was 76%. We used Airwayscope® to perform rapid intubation for relief of airway obstruction due to massive hemorrhage from the oral and nasal cavities. Additionally, we performed fluid resuscitation because of hemorrhagic shock. On arrival at the hospital, her systolic pressure dropped to 64/35 mmHg. Therefore, emergent blood transfusion was performed. Head computed tomography revealed maxillofacial fracture, traumatic subarachnoid hemorrhage, subdural hematoma, pneumocephalus, and skull base fracture. Whole body computed tomography revealed pulmonary contusion and pneumothorax, and there was no life-threatening hemorrhage. The hemorrhage from the oral and nasal cavities was continuous. Left external carotid angiography revealed contrast medium extravasation from the internal maxillary artery. Trascatheter arterial embolization was performed, and her vital signs immediately stabilized.
A 53-year-old female nurse (Nurse A) collapsed suddenly during cardiopulmonary resuscitation (CPR) of an 83-year-old female resident who was experiencing cardiopulmonary arrest (CPA) in a geriatric health services facility near our hospital. Although Nurse A applied shock treatment using an automated external defibrillator (AED) available at the facility, CPR was required. When Nurse A happened to collapse during CPR, another staff member at the scene started CPR for Nurse A. While the resident was being transported to our hospital by Emergency Medical Service (EMS) personnel, the AED used for the patient was used for Nurse A. According to AED instructions, shock treatment for ventricular fibrillation (VF) was performed. Another EMS staff member continued CPR and transported Nurse A to our emergency room. As the AED monitor still showed VF on Nurse A's arrival, we performed electric shock treatment and administered adrenaline 1 mg intravenously, and her heartbeat was restored. After artificial respiration for 6 days and hypothermia for 3 days in the intensive care unit, her consciousness was fully recovered. An implantable cardioverter defibrillator was placed at Gifu University Hospital 2 weeks after initial admission and she was discharged without neurological deficits after cardiac rehabilitation. Nurse A had been diagnosed with hypertrophic cardiomyopathy at a medical check 8 years earlier. Following a review meeting, we placed two new AEDs in the nearby geriatric health services facility. Although there have been several reports of rescuer's fatigue during chest compression performed according to JRC Guideline 2010, we could find no reports of rescuer's CPA during bystander CPR. It is important to prevent rescuer's fatigue during CPR as well as to consider stopping CPR if rescuers develop significant symptoms while performing it.